Nearly three dozen people have suffered seizures after vaping, according to a new alert from the U.S. Food & Drug Administration (FDA). Although it’s not clear if there is any direct link between e-cigarettes and seizures, the agency noted that they are often a symptom of severe nicotine poisoning.
Between 2010 and 2019, the FDA received 35 reports of seizures that followed the use of e-cigarettes. Most involved youth or young adult users.
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases,” FDA Commissioner Scott Gottlieb and Principal Deputy Commissioner Amy Abernethy said in a statement issued earlier today. “We also recognize that not all of the cases may be reported. We believe these 35 cases warrant scientific investigation into whether there is in fact a connection.”
Many of the reports lack enough detail to establish a clear pattern or cause for seizures or identify a specific brand or sub-brand of e-cigarette. Seizures occurred in both first-time and experienced vapors, after a few puffs or up to one day after use. In a few cases, the victim had a prior history of seizure disorders, while a few others had used other substances such as marijuana or amphetamines.
Although it’s too soon to say if there is any connection between e-cigarettes and seizures, the FDA suggested several factors could be involved. For example, e-liquids have varying levels of nicotine concentrations, and certain e-cigarette design features could allow a user to obtain high levels of nicotine quickly. Some e-cigarette users may deliberately or inadvertently inhale more nicotine than normal.
“We’re sharing this early information with the public because as a public health agency, it’s our job to communicate about potential safety concerns associated with the products we regulate that are under scientific investigation by the agency,” Gottlieb and Abernethy said.
To help the FDA better understand any possible link between e-cigarettes and seizures, the public is being asked to report any unexpected health issues with vaping to the agency’s Safety Reporting Portal.
E-cigarette liquids contain higher concentrations of nicotine compared to traditional tobacco products.
The FDA has previously warned of potentially fatal nicotine poisoning in infants and children who accidentally swallowed e-liquids. However, vaping and liquid nicotine are also the most common causes of nicotine poisoning in adults.
Poison control centers throughout the United States began receiving calls about e-cigarettes and liquid nicotine products in 2011, around the time the products became available in this country. The centers logged more than 3,000 calls related to vaping in 2018, and have already received over 963 such calls during 2019.
Symptoms of e-cigarette nicotine poisoning including dizziness, rapid heartbeat, vomiting, and seizures. If not treated immediately, nicotine poisoning can cause brain damage, and even death.